Nearly every arthritis sufferer has taken a traditional painkiller like aspirin or Aleve. They are a great solution for relieving pain and inflammation, but there's a definite downside. These drugs often lead to more trouble including upset stomach and bleeding ulcers.
As recently as 20 years ago, people with chronic pain were too often dismissively told that their problem was "in their heads" or that they were hypochondriacs. But in the last decade, a handful of dedicated researchers learned that chronic pain is not simply a symptom of something else -- such as anxiety, depression, or a need for attention -- but a disease in its own right, one that can alter a person's emotional, professional, and family life in profound and debilitating ways. Today, doctors have...
These drugs can bother the GI tract in a number of different ways, says Robert Hoffman, MD, chief of rheumatology at the University of Miami Miller School of Medicine. "Gastritis, esophageal reflux disease [heartburn or GERD], and bleeding ulcers are all problems that can develop from NSAIDs."
Though there are a few things you can do to reduce stomach upsets, there are no guarantees that serious problems won't develop - serious enough to mean hospitalization and even death, he adds. Older people with other medical problems are at especially increased risk.
"If you're taking NSAIDS on a chronic basis, there's a very high percentage risk that you will develop significant symptoms," says Hoffman. The bottom line: "Don't treat an arthritis problem on your own. See a doctor."
To keep yourself safe:
Use short term only. The FDA advises that over-the-counter NSAIDS be taken only for 10 days or so. Some people can control their pain this way, with no serious risks.
Take with food and water. Taking painkillers with a glass of water and a bit of food seems to ease stomach upsets. Sometimes taking an NSAID with an antacid or calcium supplement can help.
Change time of day. Taking an NSAID in the afternoon or evening sometimes eases stomach upsets.
Check with your pharmacist. Are you taking other medications besides an NSAID? Some medications taken together can increase your risk of side effects. For instance, a blood thinner like Coumadin plus an NSAID can increase your risk of bleeding. Talk with your pharmacist or a doctor if you're taking another medication and an NSAID.